‘It’s just simple... these dangerous drugs must be banned before more people die’

Flowers left outside Bay House School in Gosport after Robbie Hale's death in 2011. Below, Robbie, and Jess Eales

Flowers left outside Bay House School in Gosport after Robbie Hale's death in 2011. Below, Robbie, and Jess Eales

From left, Callum Larkin, Dr Roger Sutton and Dawn Jafkins, practice manager  Picture: Sarah Standing (170582-6953)

Havant doctor says goodbye to leg hair as he prepares for cycle challenge

1
Have your say

Drugs prescribed for depression and acne have been linked to a number of deaths. Priya Mistry and Ellie Pilmoor talk to two sets of heartbroken parents who are leading calls for them to be banned.

Heartbroken mum Lorraine Hale is leading a call for acne drugs linked with depression and a number of deaths to be banned.

jpns-18-02-13-005 Robbie Hale red eye corrected''Family handout photo of Robbie Hale ENGPPP00120130215132712

jpns-18-02-13-005 Robbie Hale red eye corrected''Family handout photo of Robbie Hale ENGPPP00120130215132712

Her beloved son Robbie took his own life after suffering from depression. He was taking the acne treatment drug isotretinoin.

Mrs Hale has spoken out against drugs which can have a side effect of depression saying they need to be banned.

Figures from the Medicines and Healthcare Regulation Authority show that isotretinoin, which is also the active ingredient of the drug Roaccutane, has been implicated in reports of 878 psychiatric disorders – including 44 suspected suicides, since it was registered in 1983.

Mrs Hale’s comments come just weeks after the inquest of teenager Jessica Eales, from the New Forest, who also took her own life.

Jess Eales, 17, from Hayling Island Sailing Club PPP-140508-125407001

Jess Eales, 17, from Hayling Island Sailing Club PPP-140508-125407001

The sailing star, who trained on Hayling Island, was taking a drug called Dianette for her acne which also can have a side effect of depression. It has two different active ingredients to the drug Robbie was taking and does not contain isotretinoin.

Coroner Grahame Short said he could not see a link between the drug Ms Eales was taking, and her actions.

For Mrs Hale, though, her views on the drugs have remained the same.

She said: ‘I have told everyone that the drugs should be banned.

‘I have been to Gosport MP Caroline Dinenage and the Houses of Parliament but still nothing is being done.

‘How many kids need to die? When will one more be too many? This has been my argument again and again.’

Mrs Hale, from Lee-on-the-Solent, started campaigning against the acne drugs after Robbie died in 2011.

It was said at his inquest that better psychiatric screening of people taking the medication was needed.

Robbie, 16, had become aggressive and lost self-confidence after he was prescribed isotretinoin.

Mrs Hale added: ‘Although Robbie and Jessica were taking different drugs, they have similar ingredients and both had the same side effects.

‘For me it is simple – they need to be banned.

‘There are hundreds and hundreds of young people dying.

‘The verdict at Robbie’s inquest was recorded as an open verdict because the coroner wasn’t happy that it was a contribution to his death. I know for a fact if he hadn’t been taking that drug, he would be here today.’

For Ms Eales’ family, they are unsure of the effect the drugs had on the teenager but said other parents should be warned of the side effects.

Annette Eales, her mother, said: ‘I do think the drug needs to be looked into.

‘And I do think other parents should know of the possible side effects.

‘Teenagers on these type of drugs need to be watched.

‘There are enough emotions in young people without the possible side effects from these drugs.

‘Jess was never depressed. There was never an indication of what happened.

‘We just don’t know what happened. Nobody will never know. You don’t know what goes on in the head of an teenage girl, she was always a good girl, though, an angel and we never had any problems with her.’

MPs want to keep up pressure

CAROLINE Dinenage has said politicians are still keeping up the pressure on acne drugs.

But the Gosport MP has said doctors and parents also need to aware of the side effects and keep an eye on teenagers taking them.

Ms Dinenage has spoken to Lorraine Hale since her son Robbie took his own life in 2011 after being prescribed acne drug isotretinoin.

The issue of the drugs’ side effects has been debated in parliament as several MPs have raised concerns.

Ms Dinenage said: ‘Other MPs and I have debated the issue in parliament and we want to keep up the pressure with these drugs.

‘But I think to ban it, it needs more than the government.

‘It needs a health authority to come out with scientific evidence.

‘Parents like Lorraine Hale have every right to be concerned because this is not an isolated incident.

‘I think we need to make sure that parents are aware of the potential side effects but also that doctors are fully advising people when they are taking the drugs and getting repeat prescriptions.

‘This is a horrible situation that no parent should have to go through.’

Drug is closely monitored - but will still be used

DIANETTE is now listed as a ‘black triangle’ medicine.

That means its usage is closely monitored by the government.

Healthcare professionals are requested to report any suspected adverse reactions to the drug, which is made by pharmaceutical company Bayer.

But the authority that regulates drugs in the UK said it has no plans to withdraw either cyproterone acetate and ethinylestradiol, of which Dianette is a brand name for the compound, or isotretinoin.

A Bayer spokesman said: ‘While no causative link in this case has been established, Bayer takes patient safety very seriously and reports possible side effects to our drug safety department and communicates to the appropriate regulatory authorities.

‘At this sad time, our thoughts are with the family concerned.’

A spokesman for the Medicines and Healthcare Products Regulatory Agency said: ‘No medicine is without risk and isotretinoin is no exception. Since it was licensed in the UK in 1983, the MHRA has kept the safety of isotretinoin under close review.

‘Although it is an effective treatment for severe acne, it has important side effects. Before starting treatment patients should inform their doctor if they have, or have ever had, depression.

‘If a patient receiving isotretinoin develops symptoms of depression or mood changes it may be necessary for the treatment to stop.’

The spokesman said that care needs to be taken with Dianette.

He added: ‘Depression is a known side-effect of Dianette and the leaflet for women contains clear information on this issue, including that in very rare cases this has been associated with thoughts of ending their life.

‘A recent European review of the safety of Dianette concluded that the benefits of treatment outweigh the risks.’

A study conducted by researchers at the University of Bath found when mice were given Roaccutane, a brand which contains isotretinoin, after six weeks they showed signs of depression.

Dr Sarah Bailey, who conducted the research, said: ‘It’s a very complicated area and so it’s hard to have figures on this.

‘Having severe acne can have an impact on a person, and we don’t know how a person may have been feeling before taking acne treatment.

‘Our study on young mice and adult rats found that after six weeks of taking Roaccutane, there was a change in behaviour associated with depression.

‘We have been working on another research project with people, but the information is not ready to be published yet.’

Neither drug is approved by the National Institute for Health and Care Excellence (Nice).

Back to the top of the page